Oklahoma, 2014

Drought in Oklahoma, October 1 to 31, 2014

October 1 to 31, 2014 · NWS AMA · 3 events in 3 counties and zones

October saw above normal precipitation for the western two thirds of the Oklahoma Panhandle, with more scattered rain falling over Beaver County. 5 inches during the month, and an isolated area or two saw over 3 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

October saw above normal precipitation for the western two thirds of the Oklahoma Panhandle, with more scattered rain falling over Beaver County. Most areas measured at least 1.0 to 1.5 inches during the month, and an isolated area or two saw over 3 inches. Throughout the month, Extreme (D3) Drought conditions persisted across the central Oklahoma Panhandle, while western and eastern portions of the Panhandle were rated at Severe (D2) Drought conditions. Guymon recorded 1.88 inches of precipitation for the month (0.31 inches above normal).

Soil moisture was rated mostly short to adequate during the month. Crops fared well during the month, and some development was even limited by too much rain and cloudiness. Rangeland and pastures continued to improve in some areas, but cattle herd sizes remained limited due to prolonged drought. Upper soil zones were mostly in the 10 to 30 percent full range, with locations in the eastern Panhandle generally drier. Deeper soil moisture was still below normal in much of the Oklahoma Panhandle, but values were estimated to be greater than 150 percent of normal where rainfall had been most frequent over the previous few months. The Palmer Drought Severity Index indicated a rating of Moderate Drought for the Oklahoma Panhandle. No burn bans were in effect.

Reservoirs and stream flows across the Oklahoma Panhandle were generally below normal levels through October.

Economic losses due to the drought through October were predominantly the result of supplemental watering in the driest areas and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 30, 9:31 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 30, 9:31 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1031 PM CDT TUE SEP 30 2014

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS EXPECTED TO CONTINUE AT ALL THREE TAF SITES THROUGH
06Z THURSDAY. LIGHT SOUTH AND SOUTHWEST WINDS 5 TO 10 KNOTS OR LESS
WILL BECOME NORTHWEST AND NORTH 5 TO 15 KNOTS AROUND 10Z TO 12Z
WEDNESDAY AT THE GUYMON AND DALHART TAF SITES AFTER A WEAK COLD FRONT
MOVES THROUGH...AND NORTHWEST TO NORTH 5 TO 15 KNOTS AT THE AMARILLO
TAF SITE AROUND 12Z TO 14Z WEDNESDAY AFTER THE WEAK COLD FRONT MOVES
THROUGH. THE WINDS WILL VEER BACK AROUND TO THE SOUTH AND SOUTHWEST 5
TO 15 KNOTS AFTER 19Z TO 21Z WEDNESDAY AT ALL THREE TAF SITES. A MUCH
STRONGER COLD FRONT IS THEN EXPECTED TO PUSH THROUGH THE DALHART AND
POSSIBLY THE GUYMON TAF SITES BETWEEN 03Z AND 06Z THURSDAY SHIFTING
THE WINDS BECK TO THE NORTH AND INCREASING TO AROUND 20 TO 30 KNOTS
WITH GUSTS NEAR 35 KNOTS. THE STRONGER COLD FRONT IS THEN EXPECTED
TO MOVE THROUGH THE AMARILLO TAF SITE SHORTLY AFTER THE TAF FORECAST
PERIOD ENDS AT 06Z THURSDAY...OR LATER WEDNESDAY NIGHT.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT TUE SEP 30 2014/

AVIATION...
00Z TAF CYCLE
VFR CONDITIONS WILL CONTINUE AT ALL THREE TAF SITES THROUGH 00Z
THURSDAY. A WEAK COLD FRONT WILL MOVE THROUGH THE DALHART AND GUYMON
TAF SITES AROUND 10Z TO 12Z WEDNESDAY SHIFTING THE SOUTHWEST WINDS 5
TO 15 KNOTS OR LESS TO THE NORTHWEST AND NORTH. SOUTHWEST WINDS AT
THE AMARILLO TAF SITE 5 TO 15 KNOTS OR LESS WILL ALSO SHIFT TO THE
NORTHWEST AND NORTH AROUND 13Z TO 15Z WEDNESDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 359 PM CDT TUE SEP 30 2014/

DISCUSSION...
THE UPPER-LEVEL LOW WHICH PASSED BY YESTERDAY IS NOW LIFTING INTO THE
UPPER MIDWEST...WITH A FEW WEAKER DISTURBANCES RIDING AROUND THE
EDGES OF A WESTERN CONUS UPPER TROUGH THIS AFTERNOON. A SURFACE
TROUGH IS STRETCHED NORTH-SOUTH ACROSS THE EASTERN HALF OF THE
PANHANDLES...WITH DEW POINTS IN THE UPPER 30S WEST OF IT AND IN THE
LOW 60S TO THE EAST. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN
THE FAR EASTERN PANHANDLES THIS EVENING/TONIGHT WITH MODEST
INSTABILITY AND SHEAR EXPECTED AS A WEAK DISTURBANCE APPROACHES FROM
THE WEST THIS EVENING. A FEW STORMS COULD BE STRONG...WITH SMALL HAIL
AND GUSTY WINDS POSSIBLE.

ANY STORMY WEATHER SHOULD BE EAST OF THE PANHANDLES BY LATE
TONIGHT...AND FOCUS THEN TURNS TOWARD A STRONG COLD FRONT NEARING THE
OKLAHOMA PANHANDLE BY LATE WEDNESDAY NIGHT. THIS FRONT WILL BE
USHERED IN BY THE NEXT SHORTWAVE TROUGH DIGGING INTO THE PLAINS. IT
LOOKS TO BE ON A SPEEDY PACE WHEN IT ARRIVES IN THE PANHANDLES...WITH
FRONTAL PASSAGE LIKELY THROUGH AMARILLO BY 12Z THURSDAY. AS WITH MANY
OF THESE COLD FRONTS...MOS GUIDANCE APPEARS TO UNDER-FORECAST WIND
SPEEDS. THEREFORE THIS FORECAST LEANS MORE TOWARD THE RAW MODEL WINDS
NEAR 20-25 KTS WITH AND BEHIND THE FRONT. FORECAST SOUNDINGS SUGGEST
GUSTS COULD NEAR 30-35 KTS THURSDAY. THE FRONT SHOULD BE GOOD TO
KNOCK TEMPERATURES DOWN ABOUT 15 DEGREES FROM RECENT DAYS...BUT WILL
CARRY VERY LITTLE CHANCE FOR PRECIPITATION. IN THE OK PANHANDLE AND
FAR NORTHERN TX PANHANDLE...COULD SEE A FEW LIGHT RAIN SHOWERS WITH
CLOSER PROXIMITY TO THE UPPER FORCING.

AFTER THE COLD FRONT THURSDAY...MOSTLY QUIET WEATHER EXPECTED THROUGH
EARLY NEXT WEEK. IT SHOULD BE A PLEASANT AUTUMNAL WEEKEND...WITH
HIGHS WARMING BACK INTO THE UPPER 70S/LOW 80S AND MIN TEMPS MOSTLY IN
THE 50S. A WEAK COLD FRONT COULD EDGE INTO THE AREA ON SUNDAY...MINUS
THE STRONG WINDS THIS TIME. A PATTERN CHANGE FROM NORTHWEST FLOW TO
ZONAL FLOW ALOFT MAY BE AHEAD FOR THE MIDDLE OF NEXT WEEK...SO STAY
TUNED FOR WHAT THAT MAY BRING IN THE DAYS AHEAD.

NF

FIRE WEATHER...
A FEW AREAS ACROSS THE WESTERN PANHANDLES COULD SEE RELATIVE HUMIDITY
VALUES DIP BELOW 20 PERCENT TODAY AND TOMORROW...BUT FOLLOWING RECENT
RAINFALL NO ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED.

NF

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Sep 30, 8:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
900 PM CDT TUE SEP 30 2014

OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
900 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
EXTREME EASTERN TEXAS AND OKLAHOMA PANHANDLES THIS EVENING. SOME OF
THE STORMS COULD BE STRONG WITH SMALL HAIL AND WIND GUSTS TO 50 MPH
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AS A STRONG COLD FRONT PUSHES SOUTH THROUGH THE PANHANDLES ON
WEDNESDAY NIGHT INTO THURSDAY...WINDS COULD NEAR WIND ADVISORY
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, Sep 30, 9:03 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1003 PM CDT TUE SEP 30 2014

TXZ015-020-010400-
COLLINGSWORTH TX-WHEELER TX-
1003 PM CDT TUE SEP 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND EXTREME
SOUTHEASTERN WHEELER COUNTIES UNTIL 1100 PM CDT...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF WELLINGTON...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...         LUTIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3481 10030 3496 10041 3521 10000 3494 10000
TIME...MOT...LOC 0304Z 238DEG 17KT 3494 10026

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Texas

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Beaver

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546730, 546731, 546732.